Georgia, 2024

Flash Flooding in Georgia, November 6 to 7, 2024

November 6 to 7, 2024 · NWS TAE · 29 events in 4 counties and zones

A line of slow moving thunderstorms developed along a surface boundary across the Valdosta area and moved repeatedly over the same areas during the evening and overnight hours of November 6th. A record moist airmass for November standards was in place with dewpoints in the mid to upper 70s and precipitable water values well above 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of slow moving thunderstorms developed along a surface boundary across the Valdosta area and moved repeatedly over the same areas during the evening and overnight hours of November 6th. A record moist airmass for November standards was in place with dewpoints in the mid to upper 70s and precipitable water values well above 2 inches. This resulted in extremely heavy rainfall amounts centered over the Valdosta area with amounts near 10 inches in just a 6 hour period. The 1000 year Average Recurrence Interval for a 6 hour rainfall in that area is estimated to be 8.59 inches, so this was a very rare event. Impacts were catastrophic with numerous homes flooded in Valdosta. Known catastrophic flooding occurred in the Chadwyck Subdivision, perimeter circle, Floyd St, Dukes Bay, Lee Street, Pin Oak, Lakeland, and Sugar Creek areas. Catastrophic flooding was generally centered predominantly around the Browns Canal, Dukes Bay East and west, Knights Creek, and One Mile Branch tributaries. These natural drainage features move through Valdosta and cross public streets in dozens of locations along their reaches.

A second round of thunderstorms developed over Valdosta during the evening hours of November 7th with an additional 2-3 inches of rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 6, 8:30 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 6, 8:30 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
830 PM EST Wed Nov 6 2024

...New UPDATE, MARINE...

.UPDATE...
Issued at 829 PM EST Wed Nov 6 2024

Scattered showers and isolated thunderstorms will continue
through the evening. Some showers may produce heavy rainfall
resulting in localized flash flooding. No major changes have been
done to the forecast.

&&

.NEAR TERM...
(Through Thursday)
Issued at 235 PM EST Wed Nov 6 2024

A surface trough extends from the eastern Florida Big Bend into
south central and eastern Georgia. Sunshine has broken through the
thick cloud deck in spots, resulting in rather impressive
instability. there is a little bit of weak low-level shear, so a
rotating storm cannot be entirely ruled out along with some gusty
wind potential in the stronger thunderstorms. However, the main
threat going into this evening and tonight will be the heavy rain
and flood threat. PWATs according to SPC Mesoanalysis are around 2.2
to 2.4 inches, which is near daily maxima for early November. The
surface trough will meander slightly farther to the west tomorrow,
providing a focus for the heavy rainfall. Some of the hi-res
guidance is quite bullish with rainfall totals where ultimately sets
up. Rainfall totals have come up to 3 to 5 inches for the I-75
corridor into the northeast Florida Big Bend with about 0.5 to 1.5
inches elsewhere. However, chances for 6 to 10 inches of rain are
around 40 to 60% near the I-75 corridor. Thus, the Flood Watch
remains in effect for our northernmost and easternmost Georgia
counties in the northern Jefferson and Madison Counties. Locally
heavy downpours are possible elsewhere, but the Flood Watch
represents our current highest confidence.

The trough starts to move westward on Thursday, shifting the
potential for rainfall into southwest Georgia and the Florida Big
Bend. However, the amount of moisture decreases and the surface
trough begins to dampen. Thus, the risk of flash flooding and heavy
rainfall appears to be lower as PWATs drop to around 1.7 to 1.9
inches, which is still well above normal for early November. But,
still can't rule out some localized flash flooding.

Otherwise, it's going to be extremely warm and humid with lows
tonight in the lower to middle 70s and highs tomorrow in the lower
to middle 80s.

&&

.SHORT TERM...
(Thursday night through Friday night)
Issued at 235 PM EST Wed Nov 6 2024

East to west mid level ridge will build from the western Atlantic
across the Florida peninsula into the northern Gulf. This will
help steer Hurricane Rafael further west into the central Gulf. As
Rafael and the moisture axis shifts west, the main moisture tap
begins to weaken with PWATs falling under 2 inches. As the
aiding mid level trough moves off the east coast, mid and upper
support weaken as well with rain chances on the decline with
mainly slight chances for rain Thursday night and Friday. Friday
night a cold front will slide into the southeast US, positioned
just to our north in northern AL/GA. Skies will be mostly cloudy
this period with a few breaks Friday afternoon with highs reaching
into the 80s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 235 PM EST Wed Nov 6 2024

Rafael is forecast to weaken, per NHC, this weekend as it
encounters a more hostile environment. A strong upper low will
eject from the four corners region this weekend with an associated
surface low pressure area and cold front through the southern
Plains. Heading into Sunday and beyond, confidence is low on the
eventual evolution of the pattern as another slug of tropical
moisture could arrive early next week, how a weakening Rafael
interacts or becomes absorbed into the eastward moving low
pressure system, and position of the cold front if/when all these
factors come together. Nevertheless, have kept rain chances low at
this time with room to nudge as confidence increases and the days
draw closer. Highs will reach the 80s each day and defendant on
the amount of cloud cover each day.

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM EST Wed Nov 6 2024

Showers and isolated thunderstorms will continue through the
evening and overnight hours. MVFR vsbys will be possible in
heavier showers. Ceilings will be at IFR/LIFR levels through the
night and continue into the morning hours. MVFR conditions look to
return during the afternoon on Thursday following 18z. Winds will
be light from the east, then become variable later in the
afternoon into the evening.

&&

.MARINE...
Issued at 829 PM EST Wed Nov 6 2024

As of 8pm EST, Hurricane Rafael has moved off the northwestern
Cuban coast as a Category 2 hurricane into the southeastern Gulf
of Mexico. The storm is still forecast to move northwestward
further into the Gulf of Mexico and begin a weakening trend over
the next few days. For our waters, expect long-period swells to
create high seas reaching Advisory levels by Thursday evening for
our offshore waters through Friday night. Scattered showers and
isolated thunderstorms will continue to develop through Thursday
then decrease heading into the weekend. Cautionary conditions will
exist through most northeast Gulf waters tonight.

&&

.FIRE WEATHER...
Issued at 235 PM EST Wed Nov 6 2024

Low mixing heights from abundant rain and cloud cover will keep
dispersions low area-wide on Thursday. We'll start to see more
breaks in the clouds and less rain Friday and Saturday with
improving dispersions across the area. Transport winds will remain
generally out of the east around 10 to 15 mph over the next several
days.

&&

.HYDROLOGY...
Issued at 235 PM EST Wed Nov 6 2024

Extended the flood watch southward down the I75 corridor to
include Jefferson and Madison counties in Florida. The moderate
risk (level 3 of 4) for excessive rainfall was also extended
south to the Florida state line and includes those counties in the
flood watch. The slight risk (level 2 of 4) was expanded to
include most of our forecast area.

After reviewing the 12Z high resolution guidance, the trends
continue to indicate heavy rainfall along I75 from now through
Thursday morning. Most likely rainfall amounts will be in the 3-5
inch range with an increasing likelihood for 6-10 inches across
the flood watch area. The amount, duration, and intensity of
rainfall will lead to small creeks and streams filling up quickly
as well as instances of flooding in low lying and poor drainage
areas. Elsewhere, rainfall amounts of 1-2 inches will be common.

River ensemble data implies that 5-7" of rain would be needed for
reaching minor flood stage for basins such as the Lee County creeks,
Withlacoochee in GA, and the Ochlockonee. This threshold is high
right now due to the recent weeks of dry weather, but it is an
attainable threshold for any basin that gets a stationary or slow-
moving band of heavy rain.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  83  70  83 /  70  60  20  10
Panama City   73  83  71  84 /  50  50  20  10
Dothan        71  81  69  82 /  80  50  20  20
Albany        71  81  69  81 /  90  60  20  10
Valdosta      73  83  69  84 /  90  60  20  10
Cross City    74  86  69  86 /  50  20  10   0
Apalachicola  74  80  72  80 /  40  30  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday afternoon for FLZ018-019.

     High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

GA...Flood Watch through Thursday afternoon for GAZ120>131-144>148-
     157>161.

AL...None.
GM...None.
&&

NEAR TERM...Young
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...Montgomery
MARINE...Montgomery
FIRE WEATHER...Young
HYDROLOGY...Scholl

In the hours before

Special weather statement, Nov 6, 4:41 PM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EST Wed Nov 6 2024

FLZ017-018-GAZ157-158-062230-
Inland Jefferson FL-Leon FL-Grady GA-Thomas GA-
441 PM EST Wed Nov 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEON...SOUTHEASTERN
GRADY AND SOUTHWESTERN THOMAS COUNTIES THROUGH 530 PM EST...

At 440 PM EST, Doppler radar was tracking a strong thunderstorm 13
miles west of Monticello, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Moncrief, Festus, Lake Iamonia, Bradfordville, Rocky
Hill, Killearn Lakes, Beachton, Miccosukee, Pisgah Church, and Lake
Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3048 8415 3065 8430 3066 8430 3067 8431
      3069 8429 3069 8434 3070 8433 3081 8410
      3058 8395
TIME...MOT...LOC 2140Z 149DEG 13KT 3061 8409

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

58-REESE

The radar

The Moody AFB radar (KVAX), 25 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

29 flash flood. Local standard time, as filed.

Flash Flood, Lowndes

When
November 6, 9:32 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 2.63 mi N of Valdosta to 3.38 mi N of Valdosta
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
30.868, -83.264

A Ham radio operator relayed a video report of water over roadways on the east side of Valdosta.

Flash Flood, Berrien

When
November 6, 9:59 PM EST to November 7, 3:00 AM EST
Where
Berrien County, 2.76 mi N of New Lois to 2.91 mi NNW of New Lois
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.120, -83.260

Flooding was reported near the intersection of Old Valdosta Road and Patten Watson Road.

Flash Flood, Lowndes

When
November 6, 10:00 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 2 mi N of Remerton to 1.93 mi N of Remerton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
30.869, -83.311

Water entered a home on Winding Way in northwest Valdosta. At least one inch of water was reported on the floor of the home.

Flash Flood, Lowndes

When
November 6, 10:00 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 4.72 mi SW of (Vad)moody Afb to 2.68 mi S of (Vad)moody Afb
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Local Official
Coordinates
30.929, -83.243

Extremely heavy rainfall occurred in a short period of time over Valdosta, leading to catastrophic flash flooding. Around 10 inches of rain fell in a 6 hour period. The 1000 year Average Recurrence Interval for a 6 hour rainfall in that area is estimated to be 8.59 inches, so this was a very rare event. Impacts were catastrophic with numerous homes flooded in Valdosta. Known catastrophic flooding occurred in the Chadwyck Subdivision, perimeter circle, Floyd St, Dukes Bay, Lee Street, Pin Oak, Lakeland, and Sugar Creek areas. Catastrophic flooding was generally centered predominantly around the Browns Canal, Dukes Bay East and west, Knights Creek, and One Mile Branch tributaries. These natural drainage features move through Valdosta and cross public streets in dozens of locations along their reaches. Numerous homes were flooded and some roads were washed out. Damage cost was estimated.

Flash Flood, Lowndes

When
November 6, 10:04 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 1.91 mi WNW of (Vld)valdosta Regional Arpt to 1.71 mi NW of (Vld)valdosta Regional Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.780, -83.300

Flooding was reported on I-75 southbound at Old Clyattville Road Exit 13 with the left lane blocked.

Flash Flood, Lowndes

When
November 6, 10:05 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 1.91 mi ENE of I-75 at Exit 22 to 2.16 mi ENE of I-75 at Exit 22
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.900, -83.320

Flooding was reported on State Highway 7 both directions at Old Highway 41 with all lanes closed.

Flash Flood, Lowndes

When
November 6, 10:14 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 2.37 mi ESE of Valdosta to 2.26 mi ESE of Valdosta
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.815, -83.234

Flooding was reported on State Highway 7 southbound past Howell Road with all lanes closed.

Flash Flood, Lowndes

When
November 6, 10:30 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 1.5 mi NNW of Valdosta to 1.46 mi N of Valdosta
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.850, -83.280

Video posted on social media showed flash flooding on East College Street.

Flash Flood, Lowndes

When
November 6, 10:55 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 4.88 mi N of Valdosta to 4.91 mi NNE of Valdosta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.899, -83.255

Several homes were cut off from flash flooding, which prompted fire department evacuations.

Flash Flood, Lowndes

When
November 6, 11:56 PM EST to November 7, 7:15 AM EST
Where
Lowndes County, 0.38 mi N of I-75 at Exit 16 to 1.04 mi SSW of Valdosta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.815, -83.309

US Highway 84 east of I-75 was flooded and impassible in Valdosta, and numerous homes were also flooded by this time.

Flash Flood, Berrien

When
November 7, 12:00 AM EST to 3:00 AM EST
Where
Berrien County, 0.24 mi ESE of Nashville to 0.21 mi SW of Nashville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
31.198, -83.246

The South Health District Facebook page reported that the lobby of the Berrien County Health Department was flooded.

Flash Flood, Berrien

When
November 7, 12:00 AM EST to 3:00 AM EST
Where
Berrien County, 1.27 mi NW of Nashvlle-Berrien Arpt to 0.78 mi NNE of Nashvlle-Berrien Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.224, -83.234

Avera Mill Road was washed out in two places.

Flash Flood, Lowndes

When
November 7, 12:32 AM EST to 7:15 AM EST
Where
Lowndes County, 4.86 mi NE of Valdosta to 5.38 mi SSW of (Vad)moody Afb
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.879, -83.211

Flooding was reported on State Highway 31 northbound past Tower Road with all lanes closed.

Flash Flood, Lowndes

When
November 7, 1:10 AM EST to 7:15 AM EST
Where
Lowndes County, 0.91 mi NE of Valdosta to 0.57 mi NE of Valdosta
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.840, -83.260

Water was reported about 2 feet deep on US Highway 84 near American Bolt and Screw.

Flash Flood, Lanier

When
November 7, 1:33 AM EST to 3:45 AM EST
Where
Lanier County, 6.76 mi SSW of Lakeland to 6.6 mi SSW of Lakeland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.955, -83.127

US Highway 221 about 1 mile north of the Lowndes county line had water over the roadway.

Flash Flood, Lowndes

When
November 7, 2:30 AM EST to 3:45 AM EST
Where
Lowndes County, 0.91 mi SE of Lake Park to 1.14 mi SSE of Lake Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.670, -83.170

Flooding was reported on State Highway 7 in both directions at Wisenbaker Road.

Flash Flood, Brooks

When
November 7, 4:00 AM EST to 7:45 AM EST
Where
Brooks County, Quitman to 0.59 mi SSE of Quitman
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.780, -83.560

Flooding was reported on Court Street near Bethel Church.

Flash Flood, Lowndes

When
November 7, 4:00 AM EST to 7:15 AM EST
Where
Lowndes County, 0.91 mi NW of Kinderlou to 1.64 mi N of Kinderlou
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.810, -83.370

Flooding was reported on State Highway 38 westbound at Pecan Plantation Road.

Flash Flood, Lowndes

When
November 7, 4:00 AM EST to 7:15 AM EST
Where
Lowndes County, 0.6 mi SSE of Remerton to 1.04 mi ESE of Remerton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.832, -83.306

River Street was flooded at Saunders Park.

Flash Flood, Lowndes

When
November 7, 4:00 AM EST to 7:15 AM EST
Where
Lowndes County, 0.69 mi S of Remerton to 0.96 mi SSE of Remerton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.830, -83.310

The intersection of St Augustine Road and River Street was flooded.

Flash Flood, Lowndes

When
November 7, 4:00 AM EST to 7:15 AM EST
Where
Lowndes County, 0.77 mi SSW of Remerton to 0.41 mi W of Remerton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.830, -83.316

The road was undermined due to flash flooding at St Augustine Road at Hightower Creek.

Flash Flood, Lowndes

When
November 7, 4:00 AM EST to 7:15 AM EST
Where
Lowndes County, 1.41 mi NW of Valdosta to 1.34 mi ENE of Remerton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.845, -83.287

Patterson Street was flooded at Drexel Park.

Flash Flood, Lowndes

When
November 7, 4:00 AM EST to 7:15 AM EST
Where
Lowndes County, 2.3 mi NNE of Remerton to 2.2 mi NNE of Remerton
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.872, -83.299

Water was across Berkley Road.

Flash Flood, Lowndes

When
November 7, 4:00 AM EST to 7:15 AM EST
Where
Lowndes County, 2.47 mi ESE of I-75 at Exit 22 to 1.79 mi ESE of I-75 at Exit 22
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.880, -83.310

The roadway was undermine at Country Club Road and Williamsburg Road.

Flash Flood, Lowndes

When
November 7, 6:57 PM EST to 11:00 PM EST
Where
Lowndes County, 2.32 mi NNW of Valdosta to 2.22 mi NNW of Valdosta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.863, -83.278

Flooding was reported on Ashley Street in Valdosta.

Flash Flood, Lowndes

When
November 7, 7:26 PM EST to 11:00 PM EST
Where
Lowndes County, 2.6 mi NNW of Clyattville to 1.7 mi NNW of Clyattville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.723, -83.331

Stacks Road was reported underwater.

Flash Flood, Lowndes

When
November 7, 8:18 PM EST to 11:00 PM EST
Where
Lowndes County, 0.35 mi NW of (Vld)valdosta Regional Arpt to 1.74 mi ENE of (Vld)valdosta Regional Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.774, -83.273

Loch Laurel Road was reported underwater.

Flash Flood, Lowndes

When
November 7, 8:25 PM EST to 11:00 PM EST
Where
Lowndes County, 1.65 mi N of (Vld)valdosta Regional Arpt to 1.13 mi NNE of (Vld)valdosta Regional Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.794, -83.273

A house flooded in the Copeland Road area.

Flash Flood, Lowndes

When
November 7, 8:43 PM EST to 11:00 PM EST
Where
Lowndes County, 2.11 mi N of Remerton to 1.36 mi NNE of Remerton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.870, -83.304

A picture on social media showed that a section of Berkley Street was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215958, 1215959, 1215975, 1224715, 1215976, 1215977, 1215978, 1215979, 1215980, 1215981, 1215960, 1215961, 1215982, 1215984, 1215962, 1215970, 1215963, 1215985, 1215986, 1215987, 1215988, 1215989, 1215990, 1215991, 1215994, 1215995, 1215996, 1215997, 1215998.